3 days popular7 days popular1 month popular3 months popular

Man has distorted vision after inhaling poppers

A 52-year-old man developed distorted vision after inhaling poppers for the first time.

Writing in an article published in BMJ Case Reports, the doctors who treated the man explain that upon hospital admission he had been experiencing 10 days of blurring in his central vision and metamorphopsia, a type of vision problem where the shape of objects seen are distorted. His peripheral vision was normal.

These problems were experienced immediately after a night of clubbing, during which he inhaled poppers.

An examination revealed disruption of the inner and outer segment layers of the fovea, a small area in the retina of the eye where visual acuity is highest.

Doctors advised the man to stop taking the drugs, and after three months there was marginal improvement in his vision.

Despite the high use of poppers, there have been only around 30 published cases of poppers causing vision loss and damage, but “the actual incidence is likely to be much higher,” they say. Disease progression can be prevented by stopping the use of these drugs, but recovery is variable.

Poppers are legal highs regularly used for their euphoric effects, especially by men in the gay community. These are not controlled under the Misuse of Drugs Act and are available from a range of sources.

However, the ‘Psychoactive Substances Bill’ is currently under review at the House of Commons proposes to tighten control of substances, including poppers, in the UK.